Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 5, 2011Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2011, 12:52 PM MST for Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 12:52 PM MST (19:52 UTC)
Expired
Jul 5, 2011, 1:30 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS55 KTWC 051952
SVRTWC
AZC023-052030-
/O.NEW.KTWC.SV.W.0015.110705T1952Z-110705T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 130 PM MST

* AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF NOGALES...
  AND MOVING NORTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO  
  RICO...PATAGONIA LAKE AND TUBAC

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 11107 3140 11126 3170 11099 3144 11071
      3133 11081
TIME...MOT...LOC 1952Z 127DEG 16KT 3143 11086

$$

KD
2 follow-up statements
526 
WWUS55 KTWC 052019
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST TUE JUL 5 2011

AZC023-052030-
/O.CON.KTWC.SV.W.0015.000000T0000Z-110705T2030Z/
SANTA CRUZ AZ-
119 PM MST TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR WESTERN SANTA CRUZ COUNTY...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PATAGONIA LAKE...OR 10
MILES NORTHEAST OF NOGALES...MOVING NORTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 11107 3140 11126 3170 11099 3144 11071
      3133 11081
TIME...MOT...LOC 2019Z 115DEG 18KT 3149 11085

$$

KD
445 
WWUS55 KTWC 052031
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST TUE JUL 5 2011

AZC023-052040-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-110705T2030Z/
SANTA CRUZ AZ-
131 PM MST TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SANTA CRUZ COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED. WIND GUSTS
TO 40 MPH AND FREQUENT LIGHTNING STRIKES ARE STILL LIKELY IN SANTA
CRUZ COUNTY.  FURTHERMORE...A SMALL STREAM FLOOD ADVISORY REMAINS
IN EFFECT UNTIL 315 PM MST AS RUNOFF FROM HEAVY RAIN CONTINUES.

LAT...LON 3133 11107 3140 11126 3170 11099 3144 11071
      3133 11081
TIME...MOT...LOC 2030Z 115DEG 18KT 3151 11091

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:07 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 9:07 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
907 AM MST TUE JUL 5 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL
GENERATE STRONG WINDS AND HEAVY RAIN.

&&

.DISCUSSION...LOTS OF SUNSHINE CURRENTLY OVER SE AZ WILL PROVIDE
HEATING TO HELP LIFT MOIST AIR IN PLACE OVER THE AREA. PRECIPITABLE
WATER...A.K.A. PW...VALUES OVER 1.5 INCHES ON 12Z SOUNDING AND
EVIDENT ON SATELLITE BLENDED TOTAL PW IMAGERY. THIS IMAGERY ALONG
WITH WATER VAPOR CHANNEL SHOW BEST MOISTURE FROM TUCSON S AND W WITH
EASTERN AREAS A LITTLE DRIER.  300 MB STREAMLINES AND 12Z NAM
INDICATES FAVORABLE UPPER DIFFLUENCE/DIVERGENCE OVER AREA
TODAY...WHICH WILL ENHANCE VENTING OF STORMS THAT DEVELOP TODAY.

BOTTOM LINE FOR TODAY...GOING FORECAST HIGHLIGHTING MOST FAVORED
AREAS FROM TUCSON SOUTH AND WESTWARD IS SUPPORTED BY LATEST U OF A
NAM WRF.  IN ADDITION...STORM PREDICTION CENTER ASSESSMENT OF
DOWNBURST POTENTIAL GIVEN MID LEVEL WIND FIELDS ALSO APPEARS ON
TRACK.  THEREFORE ONLY ADJUSTMENT TO CURRENT FORECAST FOR NEXT 18
HOURS MAY BE TO RAISE RAIN CHANCES INTO LIKELY CATEGORY AS INDICATED
BY LATEST NAM NUMERICAL GUIDANCE...KD

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING AROUND 18Z TODAY AND CONTINUING
THRU 06Z WEDNESDAY. MVFR CIGS AND MT OBSCURATIONS NEAR
THUNDERSTORMS. WIND GUSTS OF 40-45 KTS VICINITY STRONGER TSRA.
OTHERWISE SURFACE WIND GENERALLY LESS THAN 10 KTS. PRECIP TO
DECREASE IN COVERAGE 06Z-12Z WEDNESDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY
RAIN. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL
DAYTIME TEMPERATURES WILL OCCUR INTO EARLY NEXT WEEK.

&&

.PREV DISCUSSION...OTHERWISE...HIGH PRESSURE ALOFT CENTERED OVER NRN
NEW MEXICO EARLY THIS MORNING TO REMAIN QUASI-STATIONARY THRU FRI.
MOISTURE TO REMAIN SUFFICIENT FOR SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS/TSTMS WED-FRI. UPPER HIGH IS THEN PROGGED VIA THE
05/00Z GFS/ECMWF TO BECOME CENTERED OVER THE MIDDLE MISSISSIPPI
RIVER VALLEY REGION BY NEXT MON. MEANWHILE...TROUGH IS EXPECTED TO
ENCROACH UPON THE WEST COAST. ALTHOUGH SOME PORTIONS OF THE STATE
MAY SEE A DOWNTURN IN MOISTURE...NO APPRECIABLE MOISTURE CHANGE IS
EXPECTED ACROSS SE AZ. THUS...THE DAILY CYCLE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THIS WEEKEND
AND EARLY NEXT WEEK. NEAR NORMAL DAYTIME TEMPS TO OCCUR
TODAY-MON...BF

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 11:47 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1147 AM MST TUE JUL 5 2011

AZZ501>515-060600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1147 AM MST TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BE THE MOST WIDESPREAD FROM TUCSON
WESTWARD THIS AFTERNOON AND EVENING...BUT AT LEAST ISOLATED
THUNDERSTORMS ARE POSSIBLE ANYWHERE IN SOUTHEAST ARIZONA.
THE STRONGEST THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF
PRODUCING DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED
VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE
NEARLY AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH COULD
RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH
FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 5, 12:34 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST TUE JUL 5 2011

AZZ503-513-052015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1234 PM MST TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...

AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF NOGALES...MOVING WEST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...TUBAC...PATAGONIA
LAKE...RIO RICO...PENA BLANCA LAKE AND TUMACACORI.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3139 11127 3152 11116 3167 11105 3141 11066
      3133 11071 3133 11106
TIME...MOT...LOC 1934Z 112DEG 24KT 3136 11081

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:29 PM MSTSevere Thunderstorm WarningTWCGraham31 min
Jul 4, 7:08 PM MSTAreal Flood AdvisoryTWCPinal112 min
Jul 4, 7:58 PM MSTSpecial Weather StatementTWCPinal62 min
Jul 5, 12:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 5, 1:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 5, 1:23 PM MSTSpecial Weather StatementTWC37 min
Jul 5, 1:54 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 5, 2:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz53 min
Jul 5, 2:41 PM MSTFlash Flood WarningTWCPima, Santa Cruz94 min
Jul 5, 2:41 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 5, 2:59 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 5, 3:37 PM MSTSevere Thunderstorm WarningTWCPima53 min
Jul 5, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise, Pima42 min
Jul 5, 4:36 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 5, 4:46 PM MSTFlash Flood WarningTWCCochise, Pima119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.